Effects of Switching from Stavudine to Raltegravir on Subcutaneous Adipose Tissue in HIV-Infected Patients with HIV/HAART-Associated Lipodystrophy Syndrome (HALS). A Clinical and Molecular Study

Citation metadata

From: PLoS ONE(Vol. 9, Issue 2)
Publisher: Public Library of Science
Document Type: Article
Length: 5,569 words
Lexile Measure: 1400L

Document controls

Main content

Article Preview :

Author(s): Pere Domingo 1,*, María del Mar Gutierrez 1, José Miguel Gallego-Escuredo 2,8,9, Ferran Torres 3, Gracia María Mateo 1, Joan Villarroya 2,4,8,9, Ignacio de los Santos 5, Joan Carles Domingo 2,8,9, Francesc Villarroya 2,8,9, Luis Del Rio 6, Vicente Estrada 7, Marta Giralt 2,8,9

Introduction

The landscape of HIV-1 infection has been changed forever by the availability, in developed countries, of highly active antiretroviral therapy (HAART) since 1996. However, the doubtless efficacy of HAART is still shadowed by significant toxicity, especially long-term toxicity [1]. Among antiretroviral drug-associated toxicity, that associated with the use of nucleoside reverse transcriptase inhibitors (NRTI) stands out [2]. HIV-1/HAART-associated lipodystrophy syndrome (HALS) is one of the most severe adverse effects related to NRTI use, especially with stavudine (d4T) for which there is overwhelming epidemiological evidence linking its use to the development of HALS [1], [3].

Management strategies for HALS have included diet modifications, switches from NRTI to other drugs and pharmacological interventions [1], [3]. However, the results for most of these strategies have been quite disappointing in terms of reversing lipoatrophy [1], [3]. Among partially successful strategies, switching between NRTI, especially from thymidine analogues to abacavir (ABC) or tenofovir (TDF) has been associated with significant limb fat gains [4], [5].

Raltegravir (RAL) is the first integrase inhibitor and it has exhibited a benign safety profile with no known deleterious effects on fat content in clinical trials [6]. We measured fat content changes over time in virologically controlled HIV-1-infected patients switching from d4T to RAL. In addition, in a subgroup of patients, changes in expression of molecular markers in subcutaneous adipose tissue (SAT) level were also studied. Our working hypothesis was that such a change would induce an increase in subcutaneous fat and an improvement in molecular parameters in SAT in these patients.

Patients and Methods

Subjects

All patients for this observational study were recruited through three HIV-1 infection clinics, between July 2008 and December 2009, at the Hospital de la Santa Creu I Sant Pau in Barcelona, and Hospital Clínico and Hospital de la Princesa , the latter two in Madrid. They attend a population of 3800 HIV-1-infected patients on active follow-up. Patients recruited for this study were those with HIV infection, treated with a d4T-based antiretroviral regimen who had clinically-evident HALS. Exclusion criteria included previous use of RAL, including failure with a RAL-based regimen, and the absence of HALS. At baseline, d4T was switched to RAL whereas the other two drugs of the regimen remained unchanged until week 48.

At the time of study entry no patient used any other drug known to influence glucose metabolism or fat distribution such as anabolic hormones or systemic corticosteroids, uridine, recombinant human growth hormone, or appetite stimulants. The diagnosis of AIDS was based on the 1993 revised case definition of the Centers for Disease Control and Prevention [7]. Written informed consent was obtained from the patients at study entry. The study was approved by the Ethics Committees of the Hospital de la Santa Creu i Sant Pau, Hospital...

Source Citation

Source Citation   

Gale Document Number: GALE|A478792204